How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Andy Your Own Question
Dr. Andy
Dr. Andy, Medical Director
Category: Dog
Satisfied Customers: 30034
Experience:  UC Davis Graduate, Interests: Dermatology, Internal Medicine, Pain Management
14008320
Type Your Dog Question Here...
Dr. Andy is online now
A new question is answered every 9 seconds

My 7 year old male mastiff (samson) is panting excessively.

This answer was rated:

My 7 year old male mastiff (samson) is panting excessively. He is on cortisone for his seasonal allergies. I wanted to know if this was a side effect of the medication or not. He is not drinking but it is quite windy out and he may be nervous. Any ideas?
Welcome! My name isXXXXX am a 2003 graduate from UC Davis, and currently a Medical Director of a veterinary hospital.

I am sorry to hear about this concern.

Excessive panting can be caused by:
- pain
- nausea
- endocrine diseases including
1. hypothyroidism (low thyroid hormone and very common in older pets)
2. Cushing’s disease (where the body is producing excessive amounts of its own steroids from the adrenal glands and also quite common)
- Stress/anxiety
- A primary problem with the lungs like bronchitis, pneumonia, asthma

But, absolutely, steroids are well known to cause panting in dogs. It is the same reason dogs with Cushing's can be panting.

So, yes, the cortisone could be the problem.

I hope that information has been helpful.
Please remember to select Reply to Expert, if for any reason you need further clarification, have more questions, or were expecting a different type of answer. Prior to leaving a feedback rating, which I greatly appreciate so I am recognized by Justanswer for responding, my goal is to provide you the best answer possible.
Dr. Andy

Customer: replied 3 years ago.

is there anything I can do to help him?

Hi Jessica,
First, you need to have him evaluated by your vet to ensure that the steroid is truly the cause.
If the vet is not suspicious of any other concerns, they may be able wo work with you in reducing the dose or frequency the steroid is given.

I can't guide you with dose reduction since I am not your primary vet and familiar with all of his history.
But, a dose reduction may help.

Hope that additional information helps. Definitely, reply to me if there is any other way I may assist you. I hope my responses have been satisfactory?
Dr. Andy
Dr. Andy and other Dog Specialists are ready to help you

Related Dog Questions